Virginia, 2020

Damaging Winds in Virginia, August 7, 2020

August 7, 2020 · NWS LWX · 3 events in 1 county or zone

Isolated severe thunderstorms developed along a stalled front over portions of northern Maryland and eastern West Virginia, with other isolated storms over the southern Shenandoah Valley along a pressure trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Isolated severe thunderstorms developed along a stalled front over portions of northern Maryland and eastern West Virginia, with other isolated storms over the southern Shenandoah Valley along a pressure trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 1:40 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 7, 1:40 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
240 PM EDT Fri Aug 7 2020

.SYNOPSIS...

A stalled boundary will moved out of our region today. High
pressure briefly builds over our area this weekend. Upper level
ridge next week brings warm and more humid weather along with
continue chances for storms.

&&

.NEAR TERM /THROUGH SATURDAY/...

Current surface analysis has the stationary boundary just east of
the I-95 corridor and north of DC. Coverage of showers are slowly
increasing with showers currently over the eastern Panhandle of WV
and northern MD along with a few showers in central Virginia and
southern MD. We've had mostly overcast skies today which has helped
limit daytime heating. Mesoanalysis of CAPE matches this fact with
CAPE values lower than yesterday near 1500. Although CAPE values are
relatively low, the presence of an upper level trough combined with
a weak jet should provide enough lift for thunderstorms and showers
to become more widespread this afternoon and into this evening. PW's
are modest west of the Blue Ridge but there is a corridor of 1.8
inch plus PW east of the Blue Ridge which is collocated with the axis
of the stationary boundary.

Slow moving storms are expected to form along the boundary which
could produce rain amounts of 2 to 4 inches in a short time period.
The combination of 1500 CAPE along with shortwaves/ upper level jet
support there will likely be some strong to severe storms capable of
gusty winds. HiRes Models are showing signs of a threat corridor
east of the Blue Ridge and central Virginia where the ground remains
saturated from previous days rain. Showers and thunderstorms will
likely through the early morning periods of Saturday with areas over
our Bay and southern Maryland potentially seeing storms through 3 to
4 am. There remains some uncertainty on exact timing and where
storms will set up. I think storm motion should be a little bit more
progressive as the upper level trough moves through our area. Temps
will likely be limited to the low to mid 80s due to the the cloud
cover with overnight lows in the 60s and 70s.

The shower and storm threat should taper off by daybreak on Saturday
as the trough slowly moves through our region. A few lingering
showers will be possible especially over southern MD and central
Virginia but I have low chance in my Pops. Patchy fog will be
possible early Saturday morning as winds become light behind the
storms.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...

The upper level trough should move out of our region Saturday. A few
pop showers/storms will be possible along the elevations and in
central Virginia/ southern Maryland but the strength should be
limited due to lack of good upper level forcing. I have kept high
end slight chance pops to low end chance pops as I believe any
showers/storms that form will be very isolated. The threat for any
precipitation should taper off by Saturday evening with dry
condtions expected through Sunday morning. Temps will run in the mid
80s on Saturday with upper 80s to low 90s on Sunday. There is a hint
of a weak trough moving through on Sunday which could kick off some
showers in central Virginia and south and east of the I-95 corridor.
I think mainly showers and isolated in nature. This weekend should
be the nicest of the up coming week.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

A persistent trough of low
pressure is expected to set up on the leeside of the Appalachians
nearly each day Monday through Wednesday. This combined with a feed
of warmth and humidity from the south will set the chance for
showers and a few thunderstorms each afternoon and evening.

Temperatures will top out near 90 to the lower 90s each afternoon
with overnight low temperatures near 70 to lower 70s. Heat
indices values will reach the lower 100s Tuesday and Wednesday.

A cold front will approach our region late Wednesday, or perhaps by
Thursday. Increasing clouds and shower and thunderstorm activity
will be expected with this front late Wednesday and Thursday. The
cloud cover and rain chances could keep us a couple of degrees
cooler Thursday with highs in the middle to upper 80s.

The cold front could be on our doorstep or set up shop over our
region on Friday. This will only add to the chance of showers and
thunderstorms Friday afternoon and evening. Highs should reach the
middle to upper 80s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...

Most terminals are seeing periods of MVFR level clouds. The main
concern for all terminals this afternoon will be showers and
thunderstorms which will cause strong gusty winds and brief periods
of restrictions. The storm threat for all terminals should end after
9Z. MVFR to IFR ceiling/visibilities will be possible early Saturday
morning due to low clouds and visibilities. VFR conditions expected
for the rest of the weekend.

VFR conditions Monday through Tuesday night, except
for brief showers and thunderstorms that could bring us MVFR
conditions at the terminals Monday afternoon and Tuesday afternoon.
Winds generally south 5 to 10 knots both days then light and
variable both nights.

&&

.MARINE...

The weak boundary that has been near our marine areas will shift out
early Saturday. Showers and thunderstorms will be threat this
afternoon and evening for our marine areas. No Small Craft issues
expected for the weekend.

No marine hazards expected Monday through Tuesday night.
Some thunderstorms during the afternoon hours could generate special
marine warnings. Winds south around 10 knots throughout the period

&&

.HYDROLOGY...

Antecedent conditions plus high PW's and CAPE should promote
more heavy rainers today. New Flash Flood Watch now in effect
for areas which appear most prone to storms and flooding. Storms
might have a bit more motion today which could limit the flood
risk, but some areas will not take much at all given recent
flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Saturday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Saturday for MDZ004>006-011-
     013-014-016>018-503>508.
VA...Flash Flood Watch until 2 AM EDT Saturday for VAZ025-026-029-
     036>040-050>057-501-502-505>508.
WV...None.
MARINE...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...KLW
AVIATION...KLW/JMG
MARINE...KLW/JMG
HYDROLOGY...
Hazardous weather outlook, Aug 7, 4:12 AM EST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
512 AM EDT Fri Aug 7 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-080915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
512 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for the outlook area this
afternoon and tonight.

Isolated severe thunderstorms are also possible this afternoon and
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any wind damage or flooding to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-080915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
512 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for southern and eastern portions
of the outlook area this afternoon and tonight.

Isolated severe thunderstorms are also possible this afternoon and
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any wind damage or flooding to the National Weather
Service.

In the hours before

Local storm report, Aug 7, 2:10 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT FRI AUG 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             2 ENE MIDDLETOWN        39.46N  77.51W
08/07/2020  M1.00 INCH       FREDERICK          MD   TRAINED SPOTTER

            MEASURED NEAR MILE-MARKER 46 ON I-70 NEAR MIDDLETOWN,
            MD

&&

EVENT NUMBER LWX2002021

ADM
Local storm report, Aug 7, 2:13 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT FRI AUG 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     2 SE MYERSVILLE         39.49N  77.53W
08/07/2020                   FREDERICK          MD   DEPT OF HIGHWAYS

            MULTIPLE TREES DOWN ON US-40 BALTIMORE NATIONAL PIKE
            NEAR HARMONY ROAD AND ON MD-17 MYERSVILLE ROAD AT NEAR
            VENTRIE COURT.

&&

EVENT NUMBER LWX2002022

DH
Local storm report, Aug 7, 2:15 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT FRI AUG 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     FAIRPLAY                39.54N  77.74W
08/07/2020                   WASHINGTON         MD   911 CALL CENTER

            WIRES DOWN ON TILGHMANTON RD

&&

EVENT NUMBER LWX2002023

MSS
Local storm report, Aug 7, 2:57 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT FRI AUG 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     1 NW BOLIVAR            39.48N  77.61W
08/07/2020                   FREDERICK          MD   911 CALL CENTER

            TREE DOWN ON THE 1700 BLOCK OF OLD NATIONAL PIKE

&&

EVENT NUMBER LWX2002024

ADM
Local storm report, Aug 7, 3:05 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT FRI AUG 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     2 SE MYERSVILLE         39.48N  77.54W
08/07/2020                   FREDERICK          MD   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF MYERSVILLE ROAD AND
            BIDLE HILL COURT

&&

EVENT NUMBER LWX2002025

ADM
Local storm report, Aug 7, 3:07 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT FRI AUG 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     2 SE MYERSVILLE         39.49N  77.53W
08/07/2020                   FREDERICK          MD   911 CALL CENTER

            TREE DOWN NEAR THE OVERPASS OF HARMONY ROAD AND ROUTE
            40

&&

EVENT NUMBER LWX2002026

ADM

The radar

The Sterling radar (KLWX), 148 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
August 7, 4:17 PM EST
Where
Augusta County, 0.55 mi ENE of Piedmont
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.224, -78.891

Numerous trees were blown down, including some on cars, on VA-608 Battlefield Road.

Thunderstorm Wind, Augusta

When
August 7, 4:23 PM EST
Where
Augusta County, 0.28 mi SSW of Harriston
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.216, -78.832

Numerous trees and wires were blown down on US-340 Eastside Highway, including at least one tree which fell onto a car.

Thunderstorm Wind, Augusta

When
August 7, 6:11 PM EST
Where
Augusta County, 2.02 mi W of Brand
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.123, -79.037

A tree was blown down onto wires on Partridge Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901117, 901118, 901121.